Need help please

Hi all. I really dont know were to start. I have been supplementing b12 5000mcg for roughly 6mths. Initially after a few weeks I felt wonderful. A few mths ago I started to feel rather unwell again. Headache, fatigue and no interest in every day tasks. I kept taking the b12 and then I read that sometimes high b12 can cause low potassium. I started eating 2 bananas a day and noticed an improvement in symptoms. I had my b12 tested at this time and it was 2000. My tsh at this time was raised at 2.75 and was advised on this forum that it was too high but my doc is refusing to raise my thyroxcine the usual story.

I also am now experiencing lightheadedness, ringing in ears,fatigue and tingling and numbness in hands and feet. I have been supplementing iron, vitamin d and calcium as this was slightly low at last test. Vitamin d was 58 and ferretin 38 but since supplementing this could be higher.

I just dont know what symptoms are coming from what deficiency.

Do use think even though my b12 is high that it could stil be the problem or low potassium. Im so confused and cant get appt for bloods till after Easter. I know this could also be my tsh being too high.

Many thanks.

19 Replies

  • You cannot be overdosed with B12 as our bodies take up what they require and the rest is excreted. I think 2000 would be quite common if you were taking 5,000 B12 per day but I would reduce it to 1,000.

    If you aren't on sufficient levo and your TSH had already risen it will probably be even higher causing you symptoms? Email and ask for a copy of Pulse Online's article by Dr Toft. Read Question 6 and discuss with your doctor to increase your dose of levo as suggested by Dr. T. Louise wont be back in the office till after the holidays I believe.

  • Thank you Shaws I know its prob thyroid related. I just remember reading that sometimes potassium can go low with high doses of b12, I could be wrong though. Thanks I will email Louise after Easter. Thank you.

  • How low was your B12 when tested before you supplemented ?

  • It was 250 but was refused injections. After supplementing all my symptoms left and I felt like a new woman. A few mths later I mentioned to another doctor how great i felt now my numbers were high. He said in his opinion I should have got injections but he coyldnt because they were now in range. Absolutely scandalous and im so angry. I cant risk stopping to get retested I know I will get really ill.

  • It's nothing short of disgraceful that we are forced to become 'experts' in everything it would seem. I have Pernicious Anaemia myself but now supplement as my 3 monthly injections aren't sufficient for me.

  • Its disgraceful Shaws. How much b12 is in one injection and how much sublingual do you take. If I had PA would sublinguals be no use to me?

  • I get a 3 monthly B12 injection. In the past it used to be monthly, then 2 monthly, now 3 monthly and many PA patients complain that their symptoms can appear again before 4 weeks have elapsed but the guidelines will not be changed. So most supplement themselves. Sublinguals are fine as it goes directly into your bloodstream. Most of us with hypo have stomach issues and maybe not absorb ordinary tablets anyway so disolved under tongue is fine.

  • He should have checked the intrinsic factor to see if you had P.A. or whatever they do these days to confirm P.A.

  • Forgot to say if I asked to get tested for intrinsic factor would I have to stop supplementing?

  • I am not sure but looking at this link they look for antibodies so I think they should still be able to tell.

  • This article may help. But I'm making no promises...

    Dr Myhill gives a suggested treatment protocol, which I'm just beginning to follow - I haven't got all the ingredients in place yet though.

  • Thank you humanbean I will have a good read at this now.

  • Hi Annette, have you been taking a B complex with that B12? You really should, because they all work together.

    Was the vit D, D3? That's the best one. Taking vit D makes calcium levels rise, so maybe not a good idea to take both. Rather than taking the calcium - which can be dangerous - try taking magnesium - the ringing in the ears could be down to low magnesium - zinc and vit K2 with your vit D so that the calcium goes to the bones, rather than the tissues.

    Are you taking vit C with that iron? Vit C helps with absorbtion - also helps absorb the Levo.

    Hugs, Grey

  • Hi greygoose. I havnt been taking the b complex every day maybe that is the problem. I am going to stop the calcium aswel as I havnt been right since I started it. I am taking k2 along with my D but onl every other day. I will up my magnesium to see if it makes a difference. I know I definitely feel better when I eat a banana which is strange.

    Thanks for replying

  • Hi, with levels as low as 250 (before supplementing) and the symptoms you have now you need loading injections until the symptoms lessen (a lot of your symptoms sound like PA and getting worse) and then you need maintenance injections - your levels now (of B12) are less relevant but your ferritin, folate serum etc need to be monitored, the guidelines say you should be treated based on your symptoms (if you haven't yet, pop across to the PA forum, there are frequent links to the guidelines you can print off and take to your doc supporting this) if he still refuses you may want to consider the sub lingual tabs (these are not always sucessful depending on each individual - some of us have varying degrees of success with the different forms of cobalamin, and from my own personal experience self injecting has been the most sucessful) just to give you an idea, I had two weeks of loading injections and a year of three monthly injections and felt no great improvement - my partner has been giving me IMI's twice a week for the last three months and the tingling feet has gone away, the tinnitus lessened but still there, my sense of smell and taste has improved, as has my concentration and I'm able to go to Zumba twice a week and a power walk once a week - best of luck and keep going :-)

  • Hi Lisasones. My doc is refusing to give me injections as the 250 result was in range. I supplemented with the sublinguals and have brought my numbers up to 2000. Trying to convince my doctor that even though this number is high It doesnt mean the b12 is getting into my cells.He had the auaudacity to tell me I was obsessed with ranges. I might try and take 5000mcg sublingual to see if it makes and diff and if not I will have to see a private endrocrinologist. I am feeling so down with this atm.

    Much thanks.

  • They are useless (Gp's)! Anything under 500 is treated in other countries and even if you're in the 1000's you still may not be able to access the B12 hence why they should treat on the symptoms presenting and keep an eye on your other levels as a matter of course - I hope you can get what you need from the sublinguals (Poppet on the PA forum also finds a nasal spray very sucessful - I haven't tried that myself) and there are also B12 patches on Amazon so at least self medicating is fairly straight forward although can be costly, bizarrely the injections are quite cheap compared to the patches and for me have the most effect) I do feel for you, I'm now going through the same battle with my Gp regards thyroid matters, having just got the B12 under control... I can't imagine the cost of going privately! Do you have to pay for each repeat prescription or will they issue those free of charge?

  • Yes I was thinking of trying the spray. It just seems odd that the sublinguals worked for a few mths? I really need to get a full blood panel done will make appt after the hols. I have been having heavy period lasting 2 weeks so my iron could def be low aswell. I am also having twitching muscles on legs and eye and headache. Oh the list goes on lol. I get free prescriptions so im ok there. Will prob cost a few hundred to go private but will be worth It. GPs just dont get it.!!!!

  • I don't think I can really offer advice as, like you, I feel like I'm floundering with knowing which symptoms relate to which problems, and it is so frustrating.

    I am lucky that my endo has put in writing that my very low TSH is OK if I feel well, I felt awful when mine was over 2.0 - you have my sympathy getting your doctor to accept that yours is too high, it's ridiculous.

    I have a pretty supportive GP right now, but I hate "making a fuss" and try not to abuse his help by continually badgering him for tests or whatever. It is all such a slow process.

You may also like...